Alert archive / Colorado / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood watch at Jul 19, 2013, 4:19 AM MDT for 7 counties in Colorado. It took effect at Jul 19, 2013, 12:00 PM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2013, 4:19 AM MDT (10:19 UTC)
- In effect from
- Jul 19, 2013, 12:00 PM MDT
- Expired
- Jul 19, 2013, 4:32 PM MDT
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
- Flood severity
- None
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957 WGUS65 KBOU 191019 FFABOU URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DENVER CO 419 AM MDT FRI JUL 19 2013 ...FLASH FLOODING POSSIBLE IN THE FRONT RANGE FOOTHILLS THIS AFTERNOON AND EARLY EVENING... A VERY MOIST AIRMASS HAS SPREAD ACROSS THE AREA THIS MORNING. AS DAYTIME HEATING REACTS WITH THE MOISTURE...THUNDERSTORMS WILL DEVELOP LATE THIS MORNING THROUGH THE AFTERNOON HOURS. THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THE FIRE BURN AREAS INCLUDING HIGH PARK AND FOURMILE BURNS WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING BY THIS AFTERNOON. RAINFALL RATES OF 1 TO 1.5 INCHES IN 45 MINUTES CAN BE EXPECTED WITH THE STRONGEST STORMS. COZ035-036-191830- /O.NEW.KBOU.FF.A.0002.130719T1800Z-130720T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 419 AM MDT FRI JUL 19 2013 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY UNTIL 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL COLORADO AND NORTH CENTRAL COLORADO...INCLUDING THE FOLLOWING AREAS...IN CENTRAL COLORADO...JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET. IN NORTH CENTRAL COLORADO...LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET. * FROM NOON MDT TODAY UNTIL 8 PM MDT THIS EVENING * THUNDERSTORMS WITH HEAVY RAIN WILL BECOME LIKELY BY NOON AND THEN CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS. HEAVY RAINFALL MAY PRODUCE FLASH FLOODING. IN ADDITION...DEBRIS FLOWS AND ROCK SLIDES WILL BE POSSIBLE IN AND NEAR BURN SCARS INCLUDING HIGH PARK AND FOURMILE. THE STORMS ARE EXPECTED TO DECREASE EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. DO NOT DRIVE OR WALK THROUGH FLOOD WATERS...YOU MAY BE SWEPT AWAY. IF FLASH FLOODING OCCURS IN STEEP TERRAIN...CLIMB TO SAFETY. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BARJENBRUCH
2 follow-up statements
708 WGUS65 KBOU 191821 FFABOU FLOOD WATCH NATIONAL WEATHER SERVICE DENVER CO 1221 PM MDT FRI JUL 19 2013 ...FLASH FLOODING POSSIBLE IN THE FRONT RANGE FOOTHILLS THIS AFTERNOON AND EARLY EVENING... AS DAYTIME HEATING REACTS WITH THE MOIST AIRMASS IN PLACE... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE FRONT RANGE FOOTHILLS THROUGH THE AFTERNOON HOURS. THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THE FIRE BURN AREAS INCLUDING HIGH PARK AND FOURMILE BURNS WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING THIS AFTERNOON. RAINFALL RATES OF 1 TO 1.5 INCHES IN 45 MINUTES CAN BE EXPECTED WITH THE STRONGEST STORMS. COZ035-036-200200- /O.CON.KBOU.FF.A.0002.000000T0000Z-130720T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 1221 PM MDT FRI JUL 19 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL COLORADO AND NORTH CENTRAL COLORADO... INCLUDING THE FOLLOWING AREAS...IN CENTRAL COLORADO... JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET. IN NORTH CENTRAL COLORADO...LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET. * UNTIL 8 PM MDT THIS EVENING * THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP THROUGH THE AFTERNOON HOURS. AS A RESULT...HEAVY RAINFALL MAY PRODUCE FLASH FLOODING. IN ADDITION...DEBRIS FLOWS AND ROCK SLIDES WILL BE POSSIBLE IN AND NEAR BURN SCARS INCLUDING HIGH PARK AND FOURMILE. THE STORMS ARE EXPECTED TO DECREASE EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. DO NOT DRIVE OR WALK THROUGH FLOOD WATERS...YOU MAY BE SWEPT AWAY. IF FLASH FLOODING OCCURS IN STEEP TERRAIN...CLIMB TO SAFETY. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
660 WGUS65 KBOU 192232 FFABOU FLOOD WATCH NATIONAL WEATHER SERVICE DENVER CO 432 PM MDT FRI JUL 19 2013 COZ035-036-192345- /O.CAN.KBOU.FF.A.0002.000000T0000Z-130720T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 432 PM MDT FRI JUL 19 2013 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL COLORADO AND NORTH CENTRAL COLORADO HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING. IF STORMS DEVELOP...THEY MAY PRODUCE BRIEF HEAVY RAIN. HOWEVER PROLONGED HEAVY RAIN IS NOT EXPECTED AND THE WATCH HAS BEEN CANCELED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 3:17 AM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 19, 3:17 AM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 317 AM MDT FRI JUL 19 2013 .SHORT TERM...WATER VAPOR LOOP SHOWS UPPER LEVEL MOISTURE PLUME SHIFTING VERY SLOWLY SOUTHWARD ACROSS THE FORECAST AREA EARLY THIS MORNING. MEANWHILE...LAST NIGHTS PERSISTENT CONVECTION HAS LEFT BEHIND A MESOSCALE CONVECTIVE VORTEX...OR MCV...OVER NORTHERN WELD COUNTY... CREEPING EASTWARD. MCVS ARE QUITE RARE AROUND HERE...BUT CAN SERVE TO SPARK CONVECTION ON THE DOWNSHEAR...OR SOUTH/SOUTHEAST SIDE IN THIS CASE. HARD TO SAY EXACTLY WHERE THIS FEATURE WILL BE BY THE TIME WE REACH CONVECTIVE TEMPS...BUT SHOULD BE SOMEWHERE IN NORTHEAST COLORADO. OTHERWISE...AS THE WATER VAPOR PLUME CONTINUES TO SHIFT SOUTHWARD THIS WILL BRING A BETTER CHANCE OF STORMS TO THE DENVER METRO AREA/I-70 CORRIDOR/POINTS SOUTHWARD THIS AFTERNOON. WE COULD SEE A FEW SHOWERS LINGER THIS MORNING AS WELL...BUT CONVECTIVE STORMS WILL LIKELY INITIATE IN/NEAR THE FRONT RANGE AND DOWNSHEAR SIDE OF THE MCV BY LATE MORNING/NOON HOUR AS CONVECTIVE TEMPS ARE REACHED. POTENTIAL FOR HEAVY RAIN WILL BE THERE ESPECIALLY WITH THE HIGHEST PRECIPITABLE WATER PLUME SHIFTING SOUTHWARD TODAY. WHILE THE NORTHERN PORTIONS COULD SEE SOME DRYING AND EVEN SUBSIDENCE ON THE UPSHEAR SIDE OF THE MCV...ENOUGH FACTORS MENTIONED IN HYDROLOGY SECTION BELOW TO WARRANT A FLASH FLOOD WATCH FOR THE FOOTHILLS WITH MAIN THREAT ONCE AGAIN FOR THE BURN SCARS. COULD SEE RAINFALL RATES OF 1-1.5 INCHES IN 45 MINUTES FROM THE STRONGEST STORMS. EXPECT THINGS TO WIND DOWN FAIRLY QUICKLY THIS EVENING WITH SOME DRYING NOTED MOVING IN FROM THE NORTH/NORTHWEST. .LONG TERM...A SLIGHT INCREASE IN NORTHWESTERLY FLOW ALOFT IS EXPECTED SATURDAY ALONG WITH A THETA E RIDGE ACROSS EASTERN COLORADO. CAPE VALUES OF BETWEEN 1000-1500 J/KG WILL BE FOUND OVER FAR NORTHEASTERN COLORADO. THIS WILL ALL COMBINE TO BRING A SLIGHT CHANCE OF SEVERE STRENGTH STORMS OVER THIS AREA. ELSEWHERE...ENOUGH MOISTURE WILL BE AROUND TO ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY. MOISTURE WILL BE ON THE DECREASE OVER TODAY HOWEVER...SO FLOODING CONCERNS ARE A LOT LESS. TEMPERATURES WILL BE WARMING A FEW DEGREES AS THE UPPER HIGH OVER NEVADA CIRCULATES WARMER AIR AROUND INTO THE STATE. SUNDAY THROUGH THURSDAY WILL FEATURE THE UPPER HIGH OVER NEVADA TO BEGIN TO MIGRATE BACK EAST. THIS WILL BRING AN OVERALL WARMING PATTERN. SUNDAY AND MONDAY WILL BE MOSTLY DRY EXCEPT A FEW POSSIBLE STORMS OVER THE HIGH COUNTRY. THEN A WEAK SHORTWAVE COMING DOWN OUT OF THE NORTHERN ROCKIES MAY PUSH A COOL FRONT DOWN THE LEE SIDE OF THE ROCKIES TO BRING A BRIEF RESPITE FROM THE WARM AND DRY PATTERN. HOWEVER...MODELS DISAGREEING IF THIS FRONT WILL MAKE IT INTO CO...FOR NOW WILL TREND THE FORECAST TO BRING IT IN WITH COOLER TEMPS AND SLIGHT CHANCE OF STORMS FOR THE PLAINS ON TUESDAY AND AREA WIDE WEDNESDAY. FOR THURSDAY...IT LOOKS LIKE THE UPPER LOW WHICH RETROGRADED FROM WEST VIRGINIA ALL THE WAY TO ITS CURRENT POSITION OVER SONORA, MEXICO WILL CONTINUE ITS PATH WEST...THEN GET PULLED NORTH AROUND THE UPPER HIGH. THEN ITS PROGGED TO MOVE EAST ONSHORE AND BRING MORE MOISTURE OUR WAY FOR THURSDAY. HAVE POPS ACROSS THE FORECAST AREA TO ACCOUNT FOR THIS. && .AVIATION...STORM THREAT IS A LITTLE HIGHER TODAY GIVEN THE ABOVE MENTIONED FACTORS SO WILL LIKELY NEED TEMPO TSRA AND GUSTY VRB WINDS TO 35 KTS FOR A FEW HOURS THIS AFTERNOON. MAIN THREAT SHOULD BE 20Z-01Z WITH STORMS SHIFTING SOUTH OF THE FRONT RANGE AIRPORTS 01Z-04Z. BRIEF IFR/MVFR CONDITIONS POSSIBLE WITH THE STRONGEST STORMS. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. && .HYDROLOGY...LOWER LIFTING CONDENSATION LEVELS AND RESULTANT DEEPER WARM CLOUD DEPTH NEAR 1500 METERS MEANS MORE EFFICIENT RAINERS POSSIBLE TODAY. AS A RESULT...HAVE OPTED FOR A FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS WITH MAIN THREAT OF FLASH FLOODING ONCE AGAIN FOR THE BURN SCARS. COULD SEE RAINFALL RATES OF 1-1.5 INCHES IN 45 MINUTES FROM THE STRONGEST STORMS. EXPECT THINGS TO WIND DOWN BY 7-8 PM THIS EVENING WITH SOME DRYING NOTED MOVING IN FROM THE NORTH/NORTHWEST. THERE IS A CHANCE OF SUBSIDENCE AND DRYING MOVING IN A LITTLE EARLIER FOR THE NORTHERN FRONT RANGE BURN SCARS INCLUDING HIGH PARK AND FOURMILE...BUT STILL ENOUGH THREAT ESPECIALLY CONSIDERING RAINFALL YESTERDAY AND ANTECEDENT CONDITIONS TO WARRANT A WATCH AT THIS TIME. && .BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FRONT RANGE FOOTHILLS NOON UNTIL 8 PM MDT TODAY...COZ035>036. && SHORT TERM...BARJENBRUCH LONG TERM....KRIEDERMAN AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 18, 10:57 AM MDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1057 AM MDT THU JUL 18 2013 COZ030>051-191700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT HIGHER STORM COVERAGE CAN BE EXPECTED AS MOISTURE INCREASES FROM WEST TO EAST ACROSS THE AREA. THE STORMS ARE FIRST EXPECTED TO DEVELOP IN THE MOUNTAINS BY NOON...SPREADING AND DEVELOPING EASTWARD ACROSS THE PLAINS BY MID TO LATE AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING AROUND 1 INCH OF RAIN IN 20 TO 30 MINUTES...ALONG WITH GUSTY OUTFLOW WINDS UP TO 50 MPH. THE BRIEF BUT HEAVY RAIN MAY PRODUCE FLOODING IN THE FRONT RANGE BURN SCARS. STORMS WILL GRADUALLY DECREASE BY OR SHORTLY AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY WITH CONCERN OF HEAVY RAIN OVER THE EASTERN FRONT RANGE MOUNTAINS AND FOOTHILLS. TEMPERATURES WILL BE ABOUT 5-10 DEGREES COOLER FROM TODAY. SATURDAY WILL HAVE SCATTERED STORM ACTIVITY BUT WITH LESS AVAILABLE MOISTURE...SO HEAVY RAIN CONCERNS ARE LOWER. SUNDAY AND MONDAY WILL BE WARM AND DRY BEFORE MORE MOISTURE MOVES IN FOR TUESDAY AND WEDNESDAY TO PRODUCE DAILY SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. COOPER/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:40 AM MDT | Areal Flood Advisory | BOU | Logan | 95 min |
| Jul 19, 12:25 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jul 19, 1:02 PM MDT | Areal Flood Advisory | BOU | Washington | 88 min |
| Jul 19, 2:09 PM MDT | Areal Flood Advisory | BOU | Washington | 96 min |
| Jul 19, 2:36 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jul 19, 3:04 PM MDT | Special Weather Statement | BOU | Lincoln | 26 min |
| Jul 19, 3:54 PM MDT | Special Weather Statement | BOU | Lincoln | 21 min |
| Jul 19, 4:58 PM MDT | Areal Flood Advisory | BOU | Washington | 92 min |
Nearby
Flash Flood Watches in Colorado, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.